Florida, 2009Flash Flood and Heavy Rain in Florida, September 2, 2009
September 2, 2009 · NWS JAX · 7 events in 2 counties and zones
A cold front was positioned across north-central Florida with a low level northeast flow over the area. Southwest flow aloft steered a series of short wave troughs over the area which had deep layer moisture in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was positioned across north-central Florida with a low level northeast flow over the area. Southwest flow aloft steered a series of short wave troughs over the area which had deep layer moisture in place. A heavy rainfall producing convergent band developed along the northeast Florida coast which brought heavy rainfall to Duval and Flagler counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 2, 9:36 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 2, 9:36 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EDT WED SEP 2 2009
...LOCALLY HEAVY RAINFALL EXPECTED TODAY...
.PUBLIC UPDATE...AS ALLUDED IN THE PREVIOUS DISCUSSION...THE
COMBINATION OF A QUASI-STATIONARY FRONTAL BOUNDARY DRAPED ACROSS
NORTH-CENTRAL FLORIDA...CONVERGING NORTHEAST FLOW NORTH OF THIS
FEATURE...DYNAMICS ASSOCIATED WITH AN APPROACHING UPPER LEVEL
TROUGH AND HIGH ATMOSPHERIC MOISTURE WILL PROMOTE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE GREATEST COVERAGE WILL
CONTINUE ACROSS OUR COASTAL ZONES WHERE BANDS OF SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS WILL CONTINUE TO SPREAD
ONSHORE.
THE MAIN CONCERN FOR TODAY WILL BE HEAVY RAINFALL...AND A FLOOD WATCH
CONTINUES THROUGH THIS EVENING FOR THE COASTAL COUNTIES. ALL OR
PORTIONS OF THIS FLOOD WATCH WILL LIKELY NEED TO BE EXTENDED THROUGH
THURSDAY AS HEAVY RAINFALL POTENTIAL WILL EXTEND THROUGH THURSDAY
MORNING.
UPDATED ZFP HAS BEEN SENT.
&&
.AVIATION...AN UNSETTLED WX PATTERN WILL CONTINUE TODAY WITH
PREVAILING MVFR CONDITIONS LIKELY DEVELOPING THIS MORNING AT
JAX...CRG...VQQ AND SSI WITH BREEZY ONSHORE FLOW TRACKING LOW CIGS
INLAND IN CONVERGENT BANDS. TEMPO IFR POSSIBLE IN CONVECTION AT ALL
SITES TODAY.
&&
.MARINE...COMBINED SEAS OF 7 FT CONTINUE TO BE REPORTED AT BUOY
41008 ALONG WITH NORTHEAST WINDS 23G27 KNOTS. FURTHER SOUTH...
BUOY 41012 REPORTED LIGHTER NORTHEAST WINDS AROUND 10 KNOTS...
WITH QUASI-STATIONARY FRONTAL BOUNDARY DRAPED JUST SOUTH OF THIS
AREA. STRONGEST WINDS WILL CONTINUE TO AFFECT OUR SOUTHEAST
GEORGIA WATERS...WITH A SCA IN EFFECT THROUGH LATE TONIGHT. HAVE
SEGMENTED NORTHEAST FLORIDA ZONES AT ST. AUGUSTINE TO INCLUDE SCEC
HEADLINES FOR COASTAL WATERS BETWEEN FERNANDINA BEACH AND ST.
AUGUSTINE. WIND SPEEDS ARE FORECAST TO WEAKEN...ALBEIT SLOWLY
OVERNIGHT AS LOW PRESSURE IS FORECAST TO TRAVERSE THE FLORIDA
PENINSULA AND ENTER THE ATLANTIC WATERS.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THIS EVENING FOR DUVAL-FLAGLER-NASSAU-ST
JOHNS.
GA...FLOOD WATCH THROUGH THIS EVENING FOR COASTAL CAMDEN-COASTAL
GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL OUT 20 NM.
&&
.PREVIOUS PUBLIC...CONVERGENT RAIN BANDS IN NORTHEASTERLY FLOW WILL
PRODUCE LOCALLY HEAVY RAINFALL THROUGH TONIGHT. COLD FRONT
STRETCHES ACRS SRN PORTION OF FORECAST AREA WITH NE SURGE PUSHING
SOUTH ALONG THE COAST KEEPING 15 MPH WINDS AT THE BEACHES
OVERNIGHT. SATELLITE IMAGERY SHOWS A SERIES OF SHORTWAVES OVER
THE GULF THAT WILL TRAVEL ALONG THE FRONT PASSING OVER THE LOCAL
AREA TODAY. ISENTROPIC LIFT...SHORTWAVE ENERGY...DEEP MOISTURE...
AND FRONTAL BOUNDARY ARE INGREDIENTS THAT SPELL HEAVY RAINFALL.
WAS CONSIDERING EXPANDING THE FLOOD WATCH BEYOND THE COAST BUT
FEEL THE COAST WILL RECEIVE THE BRUNT OF THE RAINS. HAVE OPTED FOR
CATEGORICAL POPS FOR NE FL COAST AND EXPANDING INLAND TO STARKE...
GAINESVILLE AND OCALA THIS AFTERNOON. HAVE LIKELY POPS THRU MID
PORTION AND CHANCE NW PORTION. CLOUD COVER AND COOL NE FLOW WILL
HOLD TEMPS IN LOW 80S WITH COASTAL AREA POSSIBLY REMAINING IN 70S.
COASTAL RAIN BANDS WILL CONTINUE TONIGHT WITH LIKELY POPS FOR THE
COAST TAPERING TO SLIGHT CHANCE OVER SUWANNEE VALLEY AND MUCH OF
INLAND SE GA. EXPECT MIN TEMPS RANGING FROM MID 60S TO MID 70S.
COOLER AND DRIER AIR FILTERS INTO NW ZONES THURSDAY AS UPPER
TROUGH DIVES DEEPER INTO THE GULF OF MEXICO. NE FLOW WILL ABATE.
BEST RAIN CHANCES (60%) WILL BE ALONG COAST IN MORNING AND SRN
TIER IN AFTN. MAX TEMPS WILL BE ARND 80 AT THE COAST TO MID 80S
OVER SUWANNEE VALLEY.
ON FRIDAY...LOW PRESSURE ALONG THE FRONT WILL DRIFT INTO
ATLANTIC. GFS SHOWS THE FRONT BECOMING DIFFUSE WITH DEEP MOISTURE
SOUTH OF AREA WHILE NAM MAINTAINS A BOUNDARY OVER THE SRN ZONES
WITH DEEP MOISTURE OVER NE FL. HAVE OPTED FOR A BLEND AND WILL GO
WITH MAINLY DIURNAL POPS OF 30-40% FOR NE FL AND 20-30% SE GA.
EXPECT FEWER CLOUDS AND TEMPS IN MID/UPR 80S.
.LONG TERM...SATURDAY THROUGH TUESDAY...
MID/UPPER TROUGH WILL REMAIN WEST OF THE AREA AND RIDGE EAST OF
THE AREA PROVIDING A CONTINUATION OF A MOIST SWLY FLOW WITH
PASSING SHORTWAVES. LOW LEVEL ONSHORE FLOW IS EXPECTED AS AN
INVERTED COASTAL TROUGH SETS UP. THIS WILL KEEP TEMPS LOWER NEAR
THE COAST AND WILL GO WITH MID 80S AT THE BEACHES TO NEAR 90 ALONG
I-75 CORRIDOR. RAIN CHANCES WILL BE SLIGHTLY ABOVE NORMAL IN
40-50% RANGE EACH AFTERNOON.
&&
ECZHazardous weather outlook, Sep 2, 3:19 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 AM EDT WED SEP 2 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
419 AM EDT WED SEP 2 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...FLOOD WATCH IN EFFECT FOR THE COASTAL COUNTIES OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...LOCALLY HEAVY RAINFALL POSSIBLE...
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AS A
SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A STATIONARY FRONT
ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN
ESPECIALLY NEAR THE COAST WHERE BANDS OF RAIN WILL DEVELOP. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING AND STRONG WINDS GUSTS.
A FLOOD WATCH HAS BEEN ISSUED FOR THE COASTAL COUNTIES OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. AREAS ALONG AND TO THE EAST OF I-95
FROM BRUNSWICK SOUTH TO JACKSONVILLE AND ST AUGUSTINE MAY RECEIVE 2
TO 4 INCHES OF RAIN OVER THE NEXT COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
...LOCALLY HEAVY RAINFALL IS EXPECTED THROUGH MUCH OF THE WEEK...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE
WEEK AS THE FRONT STALLS OVER THE AREA. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT EACH DAY WITH MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MKT
In the hours before
Local storm report, Sep 2, 10:48 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1148 AM EDT WED SEP 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN 1 ENE KINGSLAND 30.80N 81.65W
09/02/2009 M4.55 INCH CAMDEN GA NWS EMPLOYEE
A RETIRED NNATIONAL WEATHER SERVICE EMPLOYEE REPORTED
4.55 INCHES OF RAIN SINCE LAST EVENING AND 2.5 INCHES OF
THAT FELL SINCE 800 AM EDT THIS MORNING.
&&
SANDRIKHeavy Rain, Duval
- When
- September 2, 10:50 AM EST to 3:06 PM EST
- Where
- Duval County, 0.6 mi W of Duval
- Reported by
- NWS Employee
- Coordinates
- 30.480, -81.630
An off duty NWS employee measured 6 inches of rain since 8 pm EDT last evening. Of that total, 3.25 inches had fallen since 1040 am EDT that day.
Heavy Rain, Flagler
- When
- September 2, 10:50 AM EST
- Where
- Flagler County, Bunnell
- Reported by
- Trained Spotter
- Coordinates
- 29.470, -81.260
Flagler County Emergency Management reported heavy rainfall in Southern Bunnell with 4 to 5 inches of water on U.S. Highway 1.
Heavy Rain, Duval
- When
- September 2, 11:37 AM EST
- Where
- Duval County, 3.16 mi SE of Hogan
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -81.540
A spotter reported moderate street flooding along Gate Parkway at the Town Center.
Flash Flood, Duval
- When
- September 2, 11:41 AM EST to 12:41 PM EST
- Where
- Duval County, 1.57 mi NW of Jacksonville to 1.58 mi NW of Jacksonville
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 30.365, -81.690
The creek briefly came out of its banks and flooded backyards, however, the water did not flood West 33rd Street nor any homes.
Heavy Rain, Duval
- When
- September 2, 3:06 PM EST
- Where
- Duval County, 2.26 mi SW of (Jax)jacksnville Int
- Reported by
- ASOS
- Coordinates
- 30.480, -81.710
The NWS officially measured 4.11 inches of rainfall which included 2.92 inches that fell in one hour between 11 am and noon.
Heavy Rain, Flagler
- When
- September 2, 3:20 PM EST
- Where
- Flagler County, 1.2 mi E of Flagler County Airport
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.190
Three inches of rainfall fell in one hour about 1.5 miles southwest of Interstate 95 and State Road 100.
Heavy Rain, Flagler
- When
- September 2, 3:40 PM EST
- Where
- Flagler County, 2.27 mi NW of Daytona North
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.430
Emergency Management reported a road washout at Daytona North on Forest Park Road between Evergreen Road and Walnut Road. These were secondary dirt roads.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, September 2, 20092 deaths · $39,000 · 1 in hail · 3 events
- Rip Current in New Jersey, September 2, 20091 death · 1 event
- Heavy Rain in Kentucky, September 2, 2009$15,000 · 1 event
- Hail and Damaging Wind in Nebraska, September 2, 2009$500 · 1.5 in hail · 5 events
- Tornado and Flash Flood in South Dakota, September 2, 2009$10,000 · EF0 · 3 events
- Flash Flooding in California, September 2, 2009$5,000 · 2 events
- Hail in Colorado, September 2, 20091.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188767, 188770, 188771, 188793, 188773, 188774, 188776.